Kids and teens risk weight gain from antipsychotic drugs.
Article Type: Brief article
Subject: Antipsychotic drugs (Dosage and administration)
Antipsychotic drugs (Complications and side effects)
Child psychopathology (Drug therapy)
Child psychopathology (Patient outcomes)
Weight gain (Risk factors)
Pub Date: 12/22/2009
Publication: Name: Annals of the American Psychotherapy Association Publisher: American Psychotherapy Association Audience: Academic; Professional Format: Magazine/Journal Subject: Psychology and mental health Copyright: COPYRIGHT 2009 American Psychotherapy Association ISSN: 1535-4075
Issue: Date: Winter, 2009 Source Volume: 12 Source Issue: 4
Product: SIC Code: 2834 Pharmaceutical preparations
Geographic: Geographic Scope: United States Geographic Code: 1USA United States
Accession Number: 216961278
Full Text: [ILLUSTRATION OMITTED]

Second-generation antipsychotic drugs cause rapid weight gain in young children and teens, according to study in The Journal of the American Medical Association. Researchers found that 257 young children and adolescents in New York City and on Long Island added 8 to 15% to their weight after taking the pills for less than 12 weeks. The patients, ages 4 to 19, added an average of one to one-and-a-half pounds a week. The four drugs in the study--olanzapine (Zyprexa), aripiprazole (Abilify), risperidone (Risperdal), and quetiapine (Seroquel)--are the most popular antipsychotic medications in the industry with combined sales of $12.7 billion last year. Approximately 10 to 36% of the children receiving the antipsychotics gained enough weight to be considered overweight or obese. Those on olanzapine (Zyprexia) and quetiapine (Seroquel) also had significant increases in cholesterol and triglyceride levels.

There has been an increased use of antipsychotics in children in recent years, which is disconcerting because most of these drugs are not approved for use in children. In addition, the drugs can have serious side effects, such as abnormal limb and body movements, seizures, and rapid heart beat.

Wilson, Duff. (2009, October 28). Weight Gain Associated With Antipsychotic Drugs. New York Times. Retrieved October 28, 2009, from http://www.nytimes. com/2009/10/28/business/28psych.html?_r=1&hp9

MCT Illustration by Susan Ballenger/The Sacramento Bee
Gale Copyright: Copyright 2009 Gale, Cengage Learning. All rights reserved.